Syndrome Of Inappropriate Antidiuretic Hormone Secretion
What is the syndrome of inappropriate antidiuretic hormone secretion?
Syndrome Of Inappropriate Antidiuretic Hormone Secretion Care Guide
The syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a condition that causes your body to make too much antidiuretic hormone (ADH). ADH is a chemical that helps keep the right balance of fluids in your body. Increased ADH may cause too much water to remain inside your body. Chemicals in your blood, such as salt, may decrease. This may prevent your organs from working properly.
What causes SIADH?
The cause of SIADH may not be known. The following are common causes of SIADH:
- Brain and spinal cord conditions, such as a direct injury, infection, or fluid buildup
- Lung conditions, such as COPD, pneumonia, or tuberculosis
- Certain medicines, such as those used to treat diabetes, cancer, or depression
- Family history of SIADH
- Too much physical pain or stress on your body
What are the signs and symptoms of SIADH?
- Tiredness and weakness
- Muscle pain, cramps, or headaches
- Dark urine or changes in how much you urinate
- Decreased appetite for food, or increased thirst
- Diarrhea or constipation
- Nausea or vomiting
- Trouble thinking clearly, or hallucinations
How is SIADH diagnosed?
- Blood and urine tests will show levels of salt and other chemicals in your body, and organ function.
- A chest x-ray may show the cause of your SIADH.
- A CT , or CAT scan, is a type of x-ray that is taken of your head. The pictures may show the cause of your SIADH. You may be given a dye before the pictures are taken to help caregivers see the pictures better. Tell the caregiver if you have ever had an allergic reaction to contrast dye.
- A liquid challenge test is used to check how much liquid stays in your body or comes out as urine. You will receive a certain amount of liquid through an IV tube for 24 to 48 hours.
How is SIADH treated?
- Salt solutions given slowly through an IV increase the amount of salt in your blood. This corrects the balance of salt in your body and decreases your symptoms.
- Medicines will decrease the amount of fluid in your body. You will urinate more often when you take these medicines.
How can I manage my condition?
- Eat a variety of healthy foods. You may need to increase the amount of salt you eat. You may also need to increase the amount of protein you eat. Some foods that are high in protein are beans, nuts, eggs, poultry (such as chicken and turkey), and fish. Ask if you need to be on a special diet.
- Drink liquids as directed. Ask your caregiver how much liquid to drink each day and which liquids are best for you. You may need to limit the amount of liquid you drink to balance the fluid and chemicals in your body.
When should I contact my caregiver?
- You feel weak or have muscle cramps most of the time.
- You feel like vomiting when you eat.
- Your urine is darker than usual.
- You urinate less than usual.
- You have trouble staying awake.
- You have questions or concerns about your condition or care.
When should I seek immediate care or call 911?
- You have a sudden, severe headache.
- You see or hear things that are not there.
- You cannot think clearly.
- You have swelling in your arms or legs.
- You have a seizure.
Care AgreementYou have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
© 2013 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
Learn more about Syndrome Of Inappropriate Antidiuretic Hormone Secretion
Drugs associated with: